Alert archive / Kentucky / Flash Flood Warnings in 2016
Flash Flood Warning 22, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at May 26, 2016, 1:46 PM CDT for Ballard County, McCracken County, Kentucky; Massac County, Illinois. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2016, 1:46 PM CDT (18:46 UTC)
- Expired
- May 26, 2016, 4:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Massac County, IL, Ballard County, KY, McCracken County, KY
The radar
The Paducah radar (KPAH), 8 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 2:53 PM CDT | FLASH FLOOD | 6 W Paducah, KY | AT LEAST A FOOT OF FLOWING WATER ACROSS HARRIS ROAD, JUST WEST OF MAXON ROAD. REPORTED BY OFF DUTY NWS EMPLOYEE. NEARBY CREEK WAS ALSO OVEREXTENDING ITS BANKS AND BEGINNING TO BREACH ROADWAY. |
| May 26, 3:01 PM CDT | HEAVY RAIN 1.25 | Reidland, KY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 67 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.8 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 265 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1187 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
126
WGUS53 KPAH 261846
FFWPAH
ILC127-KYC007-145-262145-
/O.NEW.KPAH.FF.W.0022.160526T1846Z-160526T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
146 PM CDT THU MAY 26 2016
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MASSAC COUNTY IN SOUTHERN ILLINOIS...
MCCRACKEN COUNTY IN WESTERN KENTUCKY...
BALLARD COUNTY IN WESTERN KENTUCKY...
* UNTIL 445 PM CDT
* AT 145 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA, OR SOON TO MOVE INTO THE WARNED
AREA. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY, OR AFTER HEAVY
RAINS HIT.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PADUCAH...METROPOLIS...LA CENTER...WICKLIFFE...REIDLAND...LONE OAK...
BROOKPORT...BARLOW...MOUND CITY...HENDRON...LOVELACEVILLE...MASSAC...WEST
PADUCAH...WOODLAWN-OAKDALE...NEW COLUMBIA...KEVIL...JOPPA AND
BLANDVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3697 8910 3703 8918 3707 8918 3718 8907
3723 8900 3723 8893 3730 8893 3732 8890
3734 8890 3734 8871 3716 8849 3707 8849
3707 8857 3703 8852 3702 8848 3694 8849
3695 8882 3692 8899 3694 8907 3692 8908
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 26, 12:41 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, May 26, 12:41 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1241 PM CDT THU MAY 26 2016
.UPDATE...
Updated aviation section for 18z taf issuance
&&
.MESOSCALE DISCUSSION...
Issued at 1110 AM CDT Thu May 26 2016
Mesoscale update for convective trends... The convective complex
continues to sink slowly south and east across the forecast area.
The outflow boundary along the leading edge has been making good
eastward progress across the Wabash Valley. However, the trailing
end of the boundary has become elongated east to west over southeast
Missouri. There is some concern that the trailing end of the
boundary will slow or stall over se Missouri and extreme sw Kentucky
this afternoon. This would allow storms to repeatedly train along
and north of the boundary, fed by a very moist southwest low-level
flow of 70 degree dew points. WPC mesoscale precip discussion 239
focuses on this region very well. A Flash Flood Watch is being
considered for much of the mpd area.
&&
.SHORT TERM...(Today through Saturday night)
Issued at 124 AM CDT Thu May 26 2016
High confidence in scattered thunderstorms in the short term.
The models are in fair agreement with their solutions through the
short term. Basically warm or slightly above normal with scattered
thunderstorms. The main weakness will be with spatial and temporal
parameters of the storms. The models both short and medium range
do not have a good handle on timing or location with too much
precip at initiation. The common strength or persist solution
continues to be a southwest flow with weak perturbation in the
flow. Also they agree that at least in the short term the best
chance of storms remains west of the Mississippi River today and
northwest of the Ohio River after today. This is mainly due to the
upper ridge to our southeast which will mitigate chances and qpf
especially in the Pennyrile region. However that does not in any
way preclude rain in that area...mainly less chance and less
coverage. There is ample instability for an isolated strong or
severe thunderstorm but the moisture is limited to the lower
levels. This may not seem apparent with PW's >1.5 but aloft it is
very dry. The Pacific connection the models were forecasting for
this period last week did not materialize.
.LONG TERM...(Sunday through Thursday)
Issued at 124 AM CDT Thu May 26 2016
Above average confidence that the long term period will be wet, but
below average confidence when the precipitation will occur due to
model differences.
Warm and humid conditions will continue through the long term. The
main forecast challenge continues to lie with precipitation
probabilities and timing of such. Deep-layer southwest flow will
decrease over the remainder of the holiday weekend as mid level
ridging takes place. As a result, the flow pattern will become weak
by Memorial Day. There will likely be a corresponding decrease in
convective coverage over the latter part of the holiday weekend as
the flow weakens.
Precipitation coverage through most of the period will be dependent
on mesoscale features such as outflow boundaries and/or convectively-
induced vorticity centers. Given the lack of model skill at longer
time ranges with such features, the forecast will continue with
generally 20 to 40 percent chance pops. Given the moist environment
and rather high PWAT values, locally heavy rain is likely in any
thunderstorms that do manage to form.
By the end of the period the rather stagnant pattern begins to break
down as a progressive system emerges from the plains giving the best
chances for precipitation in the long term period.
High temperatures in the long term period will generally top out in
the mid 80s with overnight lows bottoming out in the low to mid 60s.
&&
.AVIATION...
Issued at 1240 PM CDT Thu May 26 2016
Line of thunderstorms extended from kowb southwest to just north
of kpah, then west across kcgi as of 1730z. Cigs and vsbys will
continue to improve at kevv/kowb this afternoon in the wake of the
line. Gusty winds and locally LIFR conditions are likely at
kpah/kcgi through mid afternoon. Once the slow-moving squall line
exits those sites, a few hours of moderate rain are expected.
Winds will be highly variable and gusty near all storms today.
Generally vfr conditions are forecast tonight with southerly winds
around 5 to 10 knots. More rain and storms are likely to arrive on
Friday. Current first estimate is that they will arrive in the
morning at kpah/kcgi, but later in the day at kevv/kowb.
&&
.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch until 8 PM CDT this evening for ILZ084>094.
MO...Flash Flood Watch until 8 PM CDT this evening for MOZ076-086-087-
100-107>112-114.
IN...None.
KY...Flash Flood Watch until 8 PM CDT this evening for KYZ001>017-021-
022.
&&
MESOSCALE...MY
SHORT TERM...KH
LONG TERM...JP
AVIATION...MYHazardous weather outlook, May 26, 3:25 AM CDT, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 325 AM CDT THU MAY 26 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-271000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 325 AM CDT THU MAY 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A FEW STRONG STORMS WILL BE POSSIBLE TODAY AND TONIGHT...LOCALLY HEAVY RAINFALL AND LIGHTNING WILL BE THE PRIMARY CONCERNS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ALMOST DAILY CHANCES FOR THUNDERSTORMS ARE FORECAST FOR ALL OR PART OF THE AREA THROUGH EARLY NEXT WEEK. HEAVY RAIN AND LIGHTNING SHOULD BE THE PRIMARY STORM HAZARDS. HOWEVER...AN ISOLATED STRONG OR SEVERE THUNDERSTORM CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME BUT SPOTTERS SHOULD STAY TUNED FOR ANY UPDATES TO THE FORECAST.
In the hours before
Local storm report, May 26, 1:04 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
104 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLASH FLOOD ANNA 37.46N 89.24W
05/26/2016 UNION IL BROADCAST MEDIA
STREET FLOODING ALONG ROUTE 146 IN ANNA
&&
BP2Local storm report, May 26, 1:06 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
106 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 PM FLASH FLOOD CAPE GIRARDEAU 37.31N 89.55W
05/26/2016 CAPE GIRARDEAU MO TRAINED SPOTTER
MAJOR STREET FLASH FLOODING IN CAPE GIRARDEA REPORTED BY
MULTIPLE TRAINED SPOTTERS INCLUDING MICHELLE BILLINGSLEY
&&
DAVIDHLocal storm report, May 26, 1:22 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
122 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM FLASH FLOOD KELSO 37.19N 89.55W
05/26/2016 SCOTT MO PUBLIC
2 INCHES OF RAINFALL IN 45 MINUTES
&&
BP2Local storm report, May 26, 1:24 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
124 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM HEAVY RAIN KELSO 37.19N 89.55W
05/26/2016 E2.00 INCH SCOTT MO PUBLIC
2 INCHES OF RAINFALL IN 45 MINUTES
&&
BP2Special weather statement, May 26, 1:26 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
126 PM CDT THU MAY 26 2016
ILZ092-093-MOZ111-112-261915-
PULASKI IL-ALEXANDER IL-SCOTT MO-MISSISSIPPI MO-
126 PM CDT THU MAY 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR PULASKI...ALEXANDER...NORTH
CENTRAL MISSISSIPPI AND NORTHEASTERN SCOTT COUNTIES UNTIL 215 PM
CDT...
AT 125 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OLIVE BRANCH...OR 8 MILES EAST OF BENTON...MOVING EAST AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CAIRO...MOUNDS...TAMMS...MOUND CITY...KARNAK...OLIVE BRANCH...HORSESHOE
LAKE CONSERVATION AREA...ULLIN...THEBES...OLMSTED...NEW GRAND CHAIN...
PULASKI...DIEHLSTADT AND COMMERCE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3695 8943 3717 8955 3734 8916 3733 8904
3730 8905 3729 8904 3731 8901 3730 8894
3727 8893 3723 8893 3723 8900 3717 8908
3712 8911 3707 8918 3701 8919
TIME...MOT...LOC 1825Z 248DEG 26KT 3712 8941Local storm report, May 26, 1:34 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
134 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLASH FLOOD CAPE GIRARDEAU 37.31N 89.55W
05/26/2016 CAPE GIRARDEAU MO ASOS
3.16 INCHES MEASURED RAINFALL AT CAPE AIRPORT
&&
DAVIDHThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 11:29 AM CDT | Flash Flood Watch | PAH | Ballard, Caldwell, Calloway, Carlisle, Christian, Crittenden and 13 more | 6 hr |
| May 26, 11:37 AM CDT | Special Weather Statement | PAH | Daviess | 23 min |
| May 26, 2:21 PM CDT | Flash Flood Warning | PAH | Carlisle | 3 hr |
| May 26, 2:29 PM CDT | Severe Thunderstorm Warning | PAH | Hickman | 31 min |
| May 26, 2:34 PM CDT | Flash Flood Warning | PAH | Graves | 3 hr |
| May 26, 2:53 PM CDT | Flash Flood Warning | PAH | Fulton, Hickman | 3 hr |
| May 26, 3:10 PM CDT | Flash Flood Warning | PAH | Calloway | 3 hr |
| May 26, 3:23 PM CDT | Special Weather Statement | PAH | Calloway, Trigg | 37 min |
| May 26, 10:03 AM CDT | Severe Thunderstorm Warning | PAH | Williamson | 27 min |
| May 26, 11:32 AM CDT | Special Weather Statement | PAH | Union | 28 min |
| May 26, 12:29 PM CDT | Flash Flood Warning | PAH | Johnson, Union | 3 hr |
| May 26, 12:50 PM CDT | Severe Thunderstorm Warning | PAH | Alexander | 25 min |
| May 26, 1:17 PM CDT | Flash Flood Warning | PAH | Alexander, Pulaski | 3 hr |
| May 26, 1:26 PM CDT | Special Weather Statement | PAH | Alexander, Pulaski | 49 min |
Nearby
Flash Flood Warnings in Kentucky, 2016Flash Flood Warnings in Illinois, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.